Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 23, NWS Blacksburg, VA

May 28, 2014Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2014, 8:44 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2014, 8:44 PM EDT (00:44 UTC)
Expired
May 28, 2014, 9:30 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 121 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:07 PM EDTTSTM WND DMG5 Ssw Clover, VAPOWER LINES DOWN AT LEE SYD MOORE ROAD AND GREEN LEVEL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS51 KRNK 290044
SVRRNK
VAC037-083-290130-
/O.NEW.KRNK.SV.W.0023.140529T0044Z-140529T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 930 PM EDT

* AT 844 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CRYSTAL
  HILL...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLOVER...
  REDOAK...
  SCOTTSBURG...
  WYLLIESBURG...
  AND SAXE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3671 7864 3669 7863 3665 7859 3669 7865
      3669 7868 3668 7870 3667 7870 3681 7894
      3701 7876 3687 7851
TIME...MOT...LOC 0044Z 295DEG 16KT 3685 7885 

HAIL...1.00IN
WIND...60MPH

$$

MBS
2 follow-up statements
423 
WWUS51 KRNK 290110
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT WED MAY 28 2014

VAC037-083-290130-
/O.CON.KRNK.SV.W.0023.000000T0000Z-140529T0130Z/
CHARLOTTE VA-HALIFAX VA-
910 PM EDT WED MAY 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR
SOUTHEASTERN CHARLOTTE AND EAST CENTRAL HALIFAX COUNTIES...

AT 909 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CLOVER TO SCOTTSBURG...MOVING SOUTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TREES WERE REPORTED DOWN AND SIDING DAMAGE TO A 
         HOUSE NEAR CRYSTAL HILL. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REDOAK...
CLOVER...
SCOTTSBURG...
WYLLIESBURG...
AND DRYBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3675 7884 3689 7867 3685 7853 3671 7864
      3669 7863 3665 7859 3669 7865 3669 7868
      3668 7870 3667 7870
TIME...MOT...LOC 0109Z 298DEG 16KT 3682 7867 3674 7879 

HAIL...1.00IN
WIND...60MPH

$$

MBS
027 
WWUS51 KRNK 290130
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT WED MAY 28 2014

VAC037-083-290140-
/O.EXP.KRNK.SV.W.0023.000000T0000Z-140529T0130Z/
CHARLOTTE VA-HALIFAX VA-
930 PM EDT WED MAY 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN CHARLOTTE AND EAST CENTRAL HALIFAX COUNTIES HAS
EXPIRED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3675 7884 3689 7867 3685 7853 3671 7864
      3669 7863 3665 7859 3669 7865 3669 7868
      3668 7870 3667 7870
TIME...MOT...LOC 0128Z 295DEG 16KT 3682 7867 3674 7879 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:00 PM EDT, 44 minutes earlier.

Area forecast discussion, May 28, 8:00 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT WED MAY 28 2014

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL SLIDE SLOWLY SOUTH THROUGH OUR AREA
EARLY THURSDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BY
THE WEEKEND...USHERING IN SLIGHTLY COOLER AND DRIER AIR FOR
SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 300 PM EDT WEDNESDAY...

OUR ENTIRE FORECAST AREA FALLS IN THE WARM SECTOR...AS A SFC
BOUNDARY WAS NOTED FROM OHIO TO THE WV PANHANDLE INTO MARYLAND. SPC
MESOANALYSIS PAGE INDICATES BEST DCAPES IN THE NORTHEAST PORTION OF
OUR FORECAST AREA...AND WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED A COUPLE OF STORMS MAY GAIN ENOUGH STRENGTH TO CREATE
LOCALLY DAMAGING WINDS.

SUBTLE SHORTWAVE MOVING OVER THE TOP OF THE UPPER RIDGE IS HELPING
TO SPARK THE STORMS...AND AS THIS FEATURE SLIDES EAST...COMBINED
WITH THE LOSS OF HEATING...STORMS WILL GRADUALLY DIMINISH THIS
EVENING.

ANOTHER...STRONGER...WAVE PUSH INTO THE MID-ATLANTIC REGION EARLY
THURSDAY...AMPLIFYING THE UPPER TROF IN THE FAR EASTERN
U.S...LEAVING US UNDER A NORTHWEST FLOW ALOFT. THIS WILL HELP
PUSH A BACKDOOR COLD FRONT THROUGH OUR REGION TONIGHT AND BRING A
LOW LEVEL EASTERLY FLOW. SREF/NAM/GFS/RAP MODELS ALL GENERATING
LOW CLOUDS...MAINLY ALONG AND EAST OF THE BLUE RIDGE BY DAWN
THURSDAY.

IF THIS SCENARIO UNFOLDS...WIDESPREAD CLOUDINESS WILL BE FOUND FOR
MOST AREAS EAST OF I-77 THURSDAY...KEEPING INSTABILITY DOWN.
GUIDANCE TEMPS HAVE TRENDED DOWN AND TRY TO FOLLOW THIS TREND WITH
GOING BELOW GUIDANCE FOR HIGHS...ESPECIALLY AT LYH.

UPPER LEVEL FORCING INCREASES TOMORROW AS THE UPPER LEVEL WAVE MOVES
THROUGH. THIS SHOULD INCREASE COVERAGE OF PRECIPITATION ON THURSDAY.
AS A RESULT...KEPT HIGH POPS IN PLACE. BEST CHANCE FOR STRONG STORMS
WILL BE OUTSIDE OF THE WEDGE...PRIMARILY WEST OF I-77.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 300 PM EDT WEDNESDAY...

OVERALL MODELS STILL FAVORING WEDGE ACROSS THE AREA THU NIGHT-FRIDAY
BUT WITH INVERTED TROUGH AND 8H FRONT TO FOLLOW THROUGH BY FRIDAY
MORNING.

WILL FAVOR A BLEND OF THE ECMWF/GFS THIS PACKAGE...AND WILL SEE
HIGHER POPS IN THE WEST AND SOUTH THURSDAY NIGHT. FOG IS A GOOD
POSSIBILITY AS SOME DRIER AIR ALOFT WORKS IN FROM THE NORTHEAST.

GOING INTO FRIDAY...THERE STILL REMAINS SOME WEAK CONVERGENCE ALONG
OVER THE MTNS AND WILL ALLOW FOR CHANCE POPS OVER THE MTNS WITH
LOWER THREAT WITH SUBSIDENCE IN THE WEDGE ACROSS THE EAST. KEPT TEMPS
COOLER FRIDAY IN THE WEDGE AND CLOUDS LINGER OVER THE BLUE RIDGE AND
FOOTHILLS INTO THE AFTERNOON. HIGHS SHOULD RANGE FROM THE LOWER 70S
ACROSS THE LYH/FVX AREA...AS WELL AS THE HIGHER ELEVATIONS...TO NEAR
80 IN THE NC FOOTHILLS AND FAR SW VA VALLEYS.

ANOTHER HIGH WILL WORK SOUTH FROM THE EASTERN GREAT LAKES INTO
SATURDAY AS UPPER RIDGE BUILDS OVER THE GREAT LAKES INTO THE OHIO
VALLEY. MAIN TRACK OF SHORTWAVE WILL STAY NORTHEAST ACROSS THE NEW
NEW ENGLAND STATES. MAINLY DRY BUT CANNOT RULE OUT SOME ISOLATED
CONVECTION OVER THE NC MTNS SAT AFTERNOON. WILL BE SEASONAL WITH
HIGHS FROM THE MID TO UPPER 70S CWA WIDE.

BY SATURDAY NIGHT...THE SFC HIGH WORKS INTO NY/PA WEDGING SOUTHWEST
OVER THE VA/NC PIEDMONT. SHOULD BE A COOLER NIGHT WITH DRY AIR IN
PLACE. STILL SOME DIFFERENCES IN THE NC MTNS WITH MODELS SHOWING
ISOLATED SHOWERS IN THE EVENING. WILL SEE SKIES CLEARING OUT AND
TEMPS DROPPING TOWARD THE UPPER 40S ACROSS THE ALLEGHANY HIGHLANDS
WITH MOST LOCATIONS STAYING IN THE 50S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1245 PM EDT WEDNESDAY...

GOING TO BE HEADING BACK TO SUMMER TEMPS EARLY NEXT WEEK AS UPPER
RIDGE SITUATES ITSELF OVER THE WRN SIDE OF THE APPALACHIANS. BY
MIDWEEK...MODELS BREAK DOWN THE UPPER RIDGE AS TROUGH DIGS ACROSS
SRN CANADA. AT THE SFC...HIGH PRESSURE WORKS FROM THE MID ATLANTIC
TO THE SOUTHEAST COAST.

THE PATTERN SUGGESTS NO ORGANIZED SYSTEMS TO AFFECT US...BUT WILL
HAVE TO WATCH UPSTREAM ESPECIALLY TUE-WED AS THE 5H FLOW FLATTENS
FOR FASTER MOVING SHORTWAVES. OVERALL WILL BE TYPICAL SUMMER DIURNAL
RANGE IN SHRA/TSRA THREAT...WITH BEST CHANCES IN THE MOUNTAINS
ESPECIALLY TUE-WED. A LEE TROUGH SETS UP AS WELL OVER THE PIEDMONT
WHICH COULD AID IN STORM DEVELOPMENT.

FOR NOW KEEPING IN POPS IN THE CHANCE RANGE...WITH SUNDAY LOOKING
DRY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 758 PM EDT WEDNESDAY...

PREDOMINANTLY VFR FLIGHT CONDITIONS EXPECTED THROUGH MUCH OF THE
NIGHT OUTSIDE OF SCATTERED SHOWER/THUNDERSTORM ACTIVITY...WHERE
LOCALIZED BRIEF RESTRICTIONS INTO IFR RANGE ARE POSSIBLE IN HEAVY
RAIN. HOWEVER...CONVECTIVE ACTIVITY IS EXPECTED TO GRADUALLY WANE
AS THE EVENING PROGRESSES WITH LOSS OF DAYTIME HEATING AND
ASSOCIATED THERMODYNAMIC SUPPORT.

ATTENTION THEN TURNS TOWARD APPROACH OF A BACKDOOR COLD FRONT
WHICH WILL DRIFT SOUTH AND SOUTHWESTWARD LATER TONIGHT...MOVING
TO NEAR A KLWB- KROA-KDAN LINE BY DAYBREAK THURSDAY...AND
CONTINUING SOUTHWESTWARD AS THURSDAY PROGRESSES. PASSAGE OF FRONT
WILL BRING AN EAST WIND AND SHALLOW LOW LEVEL MOISTURE...RESULTING
IN WIDESPREAD MVFR CEILINGS...WITH OCCASIONAL MVFR RESTRICTIONS TO
VISIBILITY AS WELL UNTIL MIXING UP A BIT AS THE DAY PROGRESSES.

PROXIMITY OF FRONTAL BOUNDARY WILL ALSO LIKELY SET THE STAGE FOR
AN AREA OF BROAD CONFLUENCE/LIFT...AND AS A SHORT WAVE TROF
APPROACHES THE AREA FROM THE NORTHWEST DURING THE DAY...SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO OR
REDEVELOP OVER MOST OF THE BLACKSBURG TERMINAL FORECAST AREA
BEFORE OR SHORTLY AFTER NOON...WITH ADDITIONAL FLIGHT RESTRICTIONS
BACK INTO MVFR RANGE.

SURFACE RIDGE OF HIGH PRESSURE GRADUALLY BUILDING IN BEHIND THE
FRONT FROM THE NORTHEAST WILL ALLOW FOR A SLOW RETURN TO VFR
CONDITIONS IN MOST AREAS BY FRIDAY NIGHT...BUT SOME LOCALIZED MVFR
RESTRICTIONS MAY STILL PERSIST INTO THE WEEKEND ACROSS THE
SOUTHWESTERN MOUNTAINS...MAINLY SOUTH OF KBLF...WHERE
EAST/SOUTHEAST FLOW AND LINGERING LOW LEVEL MOISTURE ON THE
PERIPHERY OF THE ADVANCING SURFACE HIGH WILL PERSIST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...WP
LONG TERM...WP
AVIATION...WERT
Hazardous weather outlook, May 28, 5:09 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 AM EDT WED MAY 28 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
509 AM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE
STRONG GUSTY WINDS...HAIL...AND HEAVY RAIN.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THURSDAY. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY
WINDS...HAIL...AND HEAVY RAIN.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 6:54 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT WED MAY 28 2014

VAZ033-034-044-282345-
FRANKLIN VA-BEDFORD VA-PITTSYLVANIA VA-
654 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EAST CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS...MOVING TO THE EAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HURT...
  MT AIRY...
  GRETNA...
  PENHOOK...
  AND CLIMAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3679 7923 3697 7972 3713 7953 3711 7941
      3707 7944 3706 7941 3709 7941 3710 7937
      3708 7920 3705 7919 3707 7918 3706 7911
TIME...MOT...LOC 2248Z 287DEG 21KT 3703 7951

PC
Local storm report, May 28, 6:59 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     BEDFORD                 37.34N 79.52W
05/28/2014                   BEDFORD            VA   911 CALL CENTER

            SEVERAL TREES DOWN IN BEDFORD...ONE ON POWER LINES. TIME
            ESTIMATED FROM RADAR.

&&

MBS
Special weather statement, May 28, 7:23 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT WED MAY 28 2014

VAZ013-014-290015-
MONTGOMERY VA-PULASKI VA-
723 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WALTON...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  PILOT...
  CHRISTIANSBURG...
  RADFORD...
  AND PRICES FORK.

THIS INCLUDES VIRGINIA TECH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3725 8061 3725 8060 3724 8024 3704 8033
      3702 8035 3715 8067
TIME...MOT...LOC 2321Z 282DEG 16KT 3720 8055

PC
Special weather statement, May 28, 7:51 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT WED MAY 28 2014

VAZ044-290015-
PITTSYLVANIA VA-
751 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A THUNDERSTORM NEAR CLIMAX...MOVING TO THE SOUTHEAST AT 25 MPH.

* HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 45 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHATHAM...
  DRY FORK...
  CLIMAX...
  AND CHALK LEVEL.

LAT...LON 3685 7960 3698 7954 3691 7918 3671 7935
TIME...MOT...LOC 2347Z 292DEG 20KT 3688 7949

MBS
Special weather statement, May 28, 8:07 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT WED MAY 28 2014

VAZ058-059-290030-
HALIFAX VA-CHARLOTTE VA-
807 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  WEST CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 830 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR NATHALIE...MOVING TO THE
  EAST AT 15 MPH.

* HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 45 MPH ARE EXPECTED
  AS THIS STORM DEVELOPS.

* LOCATIONS IMPACTED INCLUDE...
  NATHALIE...
  ASPEN...
  AND MT LAUREL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3680 7878 3697 7902 3704 7899 3702 7891
      3707 7888 3704 7864
TIME...MOT...LOC 0004Z 290DEG 13KT 3699 7892

MBS
Special weather statement, May 28, 8:30 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED MAY 28 2014

VAZ058-059-290100-
HALIFAX VA-CHARLOTTE VA-
830 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 900 PM EDT

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MT LAUREL...MOVING TO THE SOUTHEAST AT
  20 MPH.

* VERY HEAVY RAIN...PENNY SIZE HAIL...AND WIND GUSTS UP TO 50 MPH
  ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLOVER...
  WYLLIESBURG...
  CRYSTAL HILL...
  SAXE...
  AND MT LAUREL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3690 7897 3705 7881 3695 7849 3670 7870
TIME...MOT...LOC 0026Z 299DEG 16KT 3694 7879

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:07 PM EDTSpecial Weather StatementRNKCharlotte23 min
May 28, 8:30 PM EDTSpecial Weather StatementRNKCharlotte30 min
May 29, 1:07 PM EDTSpecial Weather StatementRNKGrayson53 min
May 29, 1:50 PM EDTSpecial Weather StatementRNKCarroll, Grayson, City of Galax55 min
May 29, 3:06 PM EDTSpecial Weather StatementRNKCarroll, Patrick39 min
May 29, 3:25 PM EDTSpecial Weather StatementRNKWythe50 min
May 29, 3:54 PM EDTSpecial Weather StatementRNKFloyd66 min
May 29, 4:04 PM EDTSpecial Weather StatementRNKPulaski, City of Radford41 min
May 29, 4:50 PM EDTSpecial Weather StatementRNKBath40 min
May 29, 4:56 PM EDTSpecial Weather StatementRNKGiles49 min
May 29, 5:05 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington40 min
May 29, 5:48 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington42 min
May 29, 6:18 PM EDTSpecial Weather StatementRNKGiles42 min
May 29, 7:05 PM EDTSpecial Weather StatementRNKBedford25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.